Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 155, NWS Omaha, NE

August 10, 2020Knox County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 10, 2020, 5:55 AM CDT for Knox County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2020, 5:55 AM CDT (10:55 UTC)
Expired
Aug 10, 2020, 6:45 AM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Knox County, NE

The radar

The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
-5.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:24 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 10, 3:24 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
324 AM CDT Mon Aug 10 2020

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 210 AM CDT Mon Aug 10 2020

A surface cold front is currently draped across the area starting
from northeast Colorado extending northeastward to to just east
of Minneapolis, Minnesota. A nocturnal 850mb jet is oriented
parallel to the cold front and becomes westerly as it reaches far
eastern Nebraska/western Iowa.

These two factors are combining to force some modest convection
along NE/SD border, with more convection beginning to sprout up,
extending westward into south-central South Dakota. The
orientation of the low-level jet is providing some convergence
along the front, but since it is oriented parallel to it, that
convergence is not overly strong. Surface CIN values are lowest
just ahead of the front at around 140 J/kg in far northeast
Nebraska and increase along the front as you go southwestward.
Surface based CAPE values associated with the CAPE minimum have
slightly declined to around 3500 J/kg but still allow for strong
convection to occur. The latest runs of the HRRR, ESRL HRRR, and
RAP suggest that a cluster of storms may move eastward along with
the zonal flow aloft, but if robust convection does get going a
strong cold pool may allow for a more southeastward propagation to
occur with the primary hazard being damaging wind gusts.

As the today continues, the cold front is expected to march
southeast and is expected to make its way to northwest Missouri by
00z Tuesday, and will bring cooler temperatures ranging from the
upper 70's in the northwestern CWA to the mid to upper 80's in
the far southeastern corner. Isolated to scattered showers and
storms will be possible as the front passes through the area but
with limited development in the model solutions, limited activity
is expected.

Looking beyond today's forecast, Tuesday is expected to be dry
after any lingering precipitation from the frontal passage exits
the area early in the morning. Highs in the mid to upper 80's are
expected throughout eastern Nebraska as southeasterly surface flow
returns. Global deterministic models are currently hinting at the
possibility of a nocturnal MCS that could begin in western NE/SD
and propagate ESE forming an MCV and bringing overnight and early
morning rain chances to eastern Nebraska. This scenario is also
depicted once again Wednesday evening/Thursday morning with the
main difference being the propagation of the nocturnal MCS, with
the GFS keeping it north of the area and the ECMWF passing it
through southeastern Nebraska.

Beginning Wednesday, mid-level ridging begins building over
southern New Mexico and will slowly begin shifting the mid-level
flow northwesterly. Beyond the Wednesday and Thursday nights'
storm chances, the bulk of any activity is expected to stay more
into Iowa as different shortwave impulses push through the mid-
level flow. High temperatures are expected to stay in the upper
80's to around 90, with no real scorchers expected. Model
solutions begin to diverge Sunday, with the ECMWF depicting a cold
front to pass through the area, while the other global solutions
depict a very limited response in surface temperatures and wind
direction. If this front comes to fruition, we could enjoy
another trip into the lower 80's for highs to start off next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1143 PM CDT Sun Aug 9 2020

Convection has developed along the NE/SD border, moving quite
slowly, but should remain north of the KOFK TAF. Additional
thunderstorms are expected north of both KOFK and KOMA, although
KOFK could see an isolated shower 11-14z. There is a cold front
coincident with this activity, and this front will shift winds to
the north and increase to 12-14 knots with the initial surge, then
settling back into the 9-12 knot range by 16z. Otherwise, VFR
through the period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...DeWald
Hazardous weather outlook, Aug 10, 4:34 AM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
434 AM CDT Mon Aug 10 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-102345-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
434 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Isolated showers and storms are possible this morning and today
as a cold front continues to move southeast through the area. The
front is expected to reach far southeast Nebraska by 7pm and may
stall out after the it crosses into northeast Kansas/northwest
Missouri. While an isolated storm or two may become severe,
widespread severe activity is not expected at this time. The best
chance for any severe activity will be in far southeast Nebraska,
extending into KS/MO.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic showers and storms continue to be possible into this
weekend. Severe storm potential is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:38 AM CDTSevere Thunderstorm WarningOAXCedar, Knox52 min
Aug 10, 6:57 AM CDTSevere Thunderstorm WarningOAXCedar48 min
Aug 10, 8:03 AM CDTSpecial Weather StatementOAXThurston27 min
Aug 10, 8:30 AM CDTSpecial Weather StatementOAXBurt45 min
Aug 10, 8:42 AM CDTSpecial Weather StatementOAXDouglas, Saunders, Washington33 min
Aug 10, 8:46 AM CDTSevere Thunderstorm WarningOAXBurt, Washington29 min
Aug 10, 8:53 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Lancaster, Sarpy, Saunders, Washington37 min
Aug 10, 9:15 AM CDTSpecial Weather StatementOAXOtoe45 min
Aug 10, 9:25 AM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe50 min
Aug 10, 9:09 AM CDTSevere Thunderstorm WarningOAXPottawattamie, Shelby51 min
Aug 10, 10:06 AM CDTSpecial Weather StatementOAXPage24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.